Alert archive / Michigan / Tornado Warnings in 2004

Tornado Warning 10, NWS Detroit, MI

May 22, 2004Shiawassee County, Michigan

NWS Detroit, MI issued this tornado warning at May 22, 2004, 4:26 PM EDT for Shiawassee County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 4:26 PM EDT (20:26 UTC)
Expired
May 22, 2004, 5:30 PM EDT
In force
64 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:35 PM EDTTORNADO5 Sw Owosso, MIA 4 TO 5 FOOT DIAMETER TREE WAS SNAPPED ABOUT 5 FEET FROM THE GROUND NEAR THE INTERSECTION OF M-52 AND GARRISON ROAD. AN NWS SURVEY OF THE AREA WILL BE CONDUCTED TOMORRO TO DETERMIME IF THIS WAS INDEED A WEAK TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDTX 222026
TORDTX
MIC155-222130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 530 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF PERRY...OR ABOUT 9 MILES SOUTHWEST OF OWOSSO...MOVING
  EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OWOSSO AROUND 440 PM EDT
  DURAND AROUND 450 PM EDT

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD SEEK SHELTER
IMMEDIATELY. MOVE INSIDE A BASEMENT...OR A SMALL INTERIOR ROOM ON THE
LOWEST FLOOR.

LAT...LON 4301 8438 4279 8438 4279 8393 4310 8395

$$

SC / BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 22, 2:30 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 22, 2:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT SAT MAY 22 2004

.DISCUSSION...
SLOW SURFACE BASED DESTABILIZATION CONTINUES OVER SOUTHEAST LOWER
MICHIGAN EVEN WITH MCS CLOUD DEBRIS CONTINUING TO MOVE ACROSS
SOUTHERN LOWER. IN ADDITIONAL SURFACE WAVE NEAR GRAND RAPIDS SHOULD
MOVE ACROSS CENTRAL PORTION OF CWA THROUGH 00Z. AS DESTABILIZATION
CONTINUES AND INCREASED LOW LEVEL CONVERGENCE ANTICIPATE BROKEN
CONVECTION TO FIRE THIS AFTERNOON AND EVENING. MAIN CONCERN WILL BE
ALONG AND SOUTH OF WARM FRONT...FROM GENESEE VALLEY SOUTHWARD TO THE
OHIO BORDER. THREAT WILL BE MAINLY DAMAGING WINDS AND HEAVY RAIN AS
18Z DTX SOUNDING INDICATING FREEZING LEVEL AROUND 12.9K AND 50 KT
WIND MAX AT 10K FEET. WILL CONTINUE WITH MENTION OF FLOOD WATCH ENTIRE
CWA...WITH GREATER RAINFALL TOTALS ANTICIPATED ALONG AND SOUTH OF
WARM FRONT. MAY BE ABLE TO DROP FLOOD WATCH OVER SOUTHERN PORTIONS
OF CWA LATER THIS EVENING AS MODELS INDICATE PERSISTENT 850 MB
THETA-E RIDGE AXIS OVER EXTREME NORTHERN OHIO VALLEY 18Z-06Z.

MODELS NOT IN GOOD AGREEMENT...POSSIBLE CONVECTIVE FEEDBACK PROBLEMS
IN GFS AND ETA INITIALIZED SFC LOW OVER KANSAS MUCH BETTER. THUS ETA
WILL BE MODEL OF CHOICE FOR AFTERNOON PACKAGE. WARM FRONT WILL MAKE
LITTLE PROGRESS THIS EVENING...WITH POTENTIAL FOR ANOTHER MCS TO
FIRE OVER SOUTHERN WISCONSIN IN VICINITY OF LOW LEVEL JET...AND NOSE
OF GOOD MOISTURE TRANSPORT. 850-300 MB THICKNESS FIELD/ CORFIDI
VECTORS INDICATE EASTWARD PROPAGATION ACROSS THE NORTHERN CWA AFTER
MIDNIGHT...AND POSSIBLY EVEN NORTH OF THE CWA...AS WARM FRONT
CONTINUES TO LIFT NORTH OF SAGINAW VALLEY AFTER MIDNIGHT.

SHOULD SEE A BREAK IN CONVECTION ON SUNDAY MORNING THROUGH MID
AFTERNOON...HOWEVER MID LEVEL LAPSE RATES STILL STEEP ENOUGH TO
MENTION SCATTERED CONVECTION. COLD FRONT TO APPROACH CWA BY LATE
SUNDAY AFTERNOON...WITH NOTABLE INCREASE IN LOW LEVEL WIND FIELD
AHEAD OF FRONT...35KTS AT 850 MB...AND RIBBON OF HIGHER THETA-E AIR
AS WELL. PLENTY OF INSTABILITY FOR A SEVERE THREAT AGAIN...HOWEVER
FLOODING THREAT NOT AS GREAT...AS PRECIP WATER DROPS AND STORM
MOTION VECTORS INCREASE TO 25M/S.

GOOD SUBSIDENCE BEHIND COLD FRONT...SHOULD SCOUR OUT ALL PCPN LATE
SUNDAY NIGHT AND MONDAY...BEFORE FRONT RETURNS NORTHWARD AGAIN LATE
MONDAY NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM SUNDAY
FOR ALL OF SOUTHEAST LOWER MICHIGAN.

&&

GSS

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 22, 2:45 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT SAT MAY 22 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
245 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH NUMBER 248 IS IN EFFECT UNTIL 800 PM EDT TONIGHT.

ALSO... A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING AS
ADDITIONAL HEAVY RAINFALL IS ANTICIPATED THIS AFTERNOON AND
TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS SOUTHEAST MICHIGAN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
IS BETWEEN 3 PM AND 8 PM. SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT MAY BE SEVERE...WITH THE POSSIBILITY OF
TORNADOES...HAIL OVER ONE INCH IN DIAMETER AND WIND GUSTS POSSIBLY
OVER 70 MPH THE MAIN HAZARDS. THE PRIMARY THREAT FOR SEVERE WEATHER
WILL BE ALONG AND SOUTH OF M 46... OR SOUTH OF A LINE FROM SAGINAW
TO SANDUSKEY. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 35 MPH.

A FRONTAL BOUNDARY WILL CONTINUE TO LINGER ACROSS LOWER MICHIGAN
THROUGH THE WEEKEND. THIS WILL PROVIDING A FOCUSING MECHANISM FOR
CONTINUED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. AS A
RESULT... VERY HEAVY RAINS ARE POSSIBLE AS THUNDERSTORMS OCCUR
THROUGH TONIGHT. A FLOOD WATCH CONTINUES IN EFFECT FOR ALL OF
SOUTHEAST MICHIGAN.

PLEASE REFER TO THE LATEST SEVERE WEATHER AND FLOOD STATEMENTS FOR
THE LATEST INFORMATUON FROM YOUR NATIONAL WEATHER SERVICE.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE
TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE
NEXT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND TONIGHT.

BGM/WAG

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 3:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     8 SW CHESANING          43.10N 84.23W
05/22/2004  80 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:40 PM EDTFlash Flood WarningDTXLenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more6 hr
May 21, 10:05 PM EDTSevere Thunderstorm WarningDTXLivingston55 min
May 21, 10:11 PM EDTSevere Thunderstorm WarningDTXWashtenaw64 min
May 21, 10:41 PM EDTSevere Thunderstorm WarningDTXOakland64 min
May 22, 3:42 PM EDTSevere Thunderstorm WarningDTXSaginaw78 min
May 22, 3:50 PM EDTTornado WarningDTXSaginaw55 min
May 22, 3:58 PM EDTTornado WarningDTXTuscola77 min
May 22, 4:07 PM EDTTornado WarningDTXGenesee53 min
May 22, 4:12 PM EDTSpecial Marine WarningDTX93 min
May 22, 4:12 PM EDTSpecial Marine WarningDTX93 min
May 22, 4:30 PM EDTTornado WarningDTXSanilac60 min
May 22, 4:32 PM EDTTornado WarningDTXLapeer58 min
May 22, 4:42 PM EDTTornado WarningDTXHuron63 min
May 22, 4:53 PM EDTTornado WarningDTXGenesee67 min
May 22, 5:26 PM EDTTornado WarningDTXLapeer64 min
May 22, 5:30 PM EDTTornado WarningDTXSanilac60 min
May 22, 5:47 PM EDTSpecial Marine WarningDTX88 min
May 22, 5:47 PM EDTSpecial Marine WarningDTX88 min
May 22, 6:04 PM EDTSevere Thunderstorm WarningDTXOakland41 min

Nearby

Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.